Emergency crews respond to an overdose call in Surrey. (Photo: File photo)

Emergency crews respond to an overdose call in Surrey. (Photo: File photo)

Warning issued after spike of overdoses in Surrey

Fraser Health has issued an alert after a ‘significant increase’ in overdoses since Wednesday

SURREY – A “significant increase” in overdoses in Surrey has led to a warning from health officials.

The overdose alert, issued by Fraser Health on Thursday (April 12), says the spike was reported in the previous 24 hours.

“Purple, pink, blue and brown down substances have been reported,” a poster states.

The reported overdoses have included loss of consciousness, overdoses involving seizures, extreme muscle rigidity and a high risk of overdose even from smoking, according to the April 12 alert.

This comes on the heels of another spike in late March, when eight overdoses were reported in a five-hour period.

See more: Surrey overdose spike caught by fire department ‘cluster’ tracker (March 28, 2018)

See more: Surrey overdose death toll jumps to 174 in 2017 (Jan. 31, 2018)

In Surrey, 174 people died of drug overdose in 2017. That’s up from 122 in 2016, 76 in 2015, 44 in 2014 and 36 in 2013.

The only city in B.C. with a higher overdose death toll than Surrey was Vancouver, which saw 348 fatalities last year.

Province-wide, 1,422 people died of overdose last year, which is 43 per cent higher than the 993 deaths in 2016.

The powerful opioid fentanyl was detected in approximately 81 per cent of the deaths in B.C. in 2017, up from 67 per cent in 2016.

See more: More than 1,400 people in B.C. died of drug overdoses in 2017

See also: ‘Urgent care’ mental health and addiction centre announced for Surrey

Fraser Health urges drug users not to use alone, and to use supervised consumption sites. It’s also recommended to “test by using small amounts first and go slowly,” and not to mix drugs or use with alcohol.

Health officials urge drug users not to use alone, wherever possible; to make plans to have someone check on them if they were to use alone; to stagger use with friends so that someone would be able to respond if needed; to test drugs by using small amounts first and going slowly; and to not use with alcohol or other drugs.

In case of an overdose, people are instructed to call 9-1-1 immediately, to open airways and give breaths, and to give naloxone (Narcan) if they are carrying it.

For more information on responding to an overdose, visit fraserhealth.ca.

Be Among The First To Know

Create a free account today, and start receiving free newsletters.

Sign Up with google Sign Up with facebook

This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.

Reset your password

This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.

A link has been emailed to you - check your inbox.



Don't have an account? Click here to sign up
Pop-up banner image